Insulin Overdose: Signs and Risks

Insulin Overdose: Signs and Risks

The following are some signs of insulin overdose:

1) You feel very thirsty and your body temperature rises.

2) Your pulse rate increases rapidly, but does not stop.

If you have any other symptoms such as nausea or vomiting, they will disappear within minutes after the sudden rise in blood sugar level.

3) Your breathing becomes shallow and irregular.

4) You become confused and disoriented.

5) You lose consciousness and may experience seizures.

What are the risks of insulin overdose?

There is no risk worse than death from an accidental insulin overdose. However, if you take too much insulin, it could cause life threatening complications such as hyperglycemia (high blood glucose), hypoglycemia (low blood sugar), shock, coma or even death.

How do I prevent insulin overdose?

You must learn how to manage your diabetes safely. This means you need to learn about your injections, be able to recognize the signs of low and high blood sugar and know when you might be at risk for these conditions. You must also learn how to treat low and high blood sugar when they occur by checking your blood glucose levels as directed and following a meal plan. Your meal plan will contain the amount and timing of the foods you eat along with the number of calories you consume.

How do I manage insulin overdose?

If you think someone has taken too much insulin, immediately give them a fast-acting source of sugar like orange juice, regular (not diet) soda, hard candy, or honey and then take them to the emergency room immediately. It is also important to note that you should call 911 in the event of a medical emergency!

Sources & references used in this article:

Insulin overdose in dogs and cats: 28 cases (1986-1993). by NT Whitley, KJ Drobatz, DL Panciera – Journal of the American …, 1997 – europepmc.org

Eating disorders in children and adolescents with type 1 and type 2 diabetes: prevalence, risk factors, warning signs by E Racicka, A Bryńska – Psychiatr Pol, 2015 – pdfs.semanticscholar.org

Prolonged glucose requirements after intentional glargine and aspart overdose by I Fromont, D Benhaim, A Ottomani, R Valéro… – Diabetes & …, 2007 – Elsevier

Insulin overdose among patients with diabetes: a readily available means of suicide by KS Russell, JR Stevens, TA Stern – Primary care companion to the …, 2009 – ncbi.nlm.nih.gov

Acute hepatic steatosis complicating massive insulin overdose and excessive glucose administration by P Jolliet, X Leverve, C Pichard – Intensive care medicine, 2001 – Springer